illegal nursing

  1. Question to my peers. I have suffered chronic abdominal pain since i was 15 now I'm 21. The pain is located in my luq and radiates through to my back. I have had MRI's, US's, CT's, and even had nuc med studies. Everything is felt to be wnl except for my liver and spleen are on the upper limits of normally large. I take lyrica which really does take the edge off the pain and makes it tolerable. I have abdominal pain daily no matter what. Most days I'm able to make it through a shift without having to take any vicodin (which is prescribed to me). I have taken vicodin as needed for the last 6 years. It doesn't affect my mental clarity or cause euphoria. Finally my question to ya'll is one the bad days when i cannot get through a shift or the only way i can get out of bed is by taking the narcotic. If i go to work is that considered working while impaired even though i don't get "high" from it? There has to be lots of nurses in my situation. I work in an er so we see drug seekers all the time, and at times i feel horrible that i have to take pain medications. I have seen numerous specialist, tried physical rehab, and many forms of treatments, but the only thing that makes the pain tolerable at times is the vicodin. I know many people will say i should call in on those days but i only have so many sick hours alloted and er spots are very competitive. Is there anyone else in my situation it would help to have someone to chat with. Sorry for any typos just got off the night shift.
  2. 2 Comments

  3. by   Magsulfate
    Well, I don't see it as being impaired if you take what is prescribed and it doesn't cloud your judgment.

    If you sit down and think about it for a bit, though,, one has to wonder why it takes a powerful med like vicodin and there is no medical diagnosis for your stomach pain. You really can't give up on trying to find a reason why you're having all this pain.

    I would think hard and long about taking vicodin for abdominal pain. One reason is,, vicodin slows down your gut and will cause chronic constipation.. this can lead to complications such as colon polyps or even colon cancer. Chronic constipation in turn causing more problems with your abdomen. Secondly, vicodin will make you feel worse when you're NOT taking it. Where as you think you are having all of this pain,, it is actually hurting because you don't have the vicodin, not because there is a medical diagnosis.

    Let me explain this a little further. Vicodin sends out signals through your nerves to block pain. In turn, your brain will slow down the production of dopamine (and other signals).. because your body doesn't need it anymore, the vidodin is doing it. So, your natural way of dealing with ordinary pain is inhibited. When you stop taking vicodin, (even just overnight) your whole body will ache and be in pain.. even if you don't have anything wrong with you.

    You are too young to be feeling so bad when you wake up. I can bet that it has something to do with the vicodin. It can make you feel like hell. Really, it does.
  4. by   traumaRUs
    Agree with above poster - you need to find the cause of your pain. However, we can't accurately gauge whether you can practice nursing while taking narcotics. You really need to discuss this with your provider, nurse manager and/or board of nursing. Good luck.